Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 5, NWS Boston/Norton, MA

May 16, 2022Franklin County, Hampshire County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at May 16, 2022, 5:14 PM EDT for Franklin County, Hampshire County, Massachusetts. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2022, 5:14 PM EDT (21:14 UTC)
Expired
May 16, 2022, 6:15 PM EDT
In force
61 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Franklin County, MA, Hampshire County, MA

The radar

The Albany radar (KENX), 92 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 5:53 PM EDTTSTM WND DMG3 Nnw Colrain, MATREE AND WIRES DOWN ON 110 CAL COOMBS ROAD PER FIRE DEPT/RESCUE. REPORTED BY AMATEUR RADIO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 12:48 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2022-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2022-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

223 
WUUS51 KBOX 162114
SVRBOX
MAC011-015-162215-
/O.NEW.KBOX.SV.W.0005.220516T2114Z-220516T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
514 PM EDT Mon May 16 2022

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Western Hampshire County in western Massachusetts...
  Northwestern Franklin County in western Massachusetts...

* Until 615 PM EDT.

* At 513 PM EDT, a severe thunderstorm was located over North Adams,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Monroe, Huntington, Buckland, Conway, Shelburne, Ashfield, Colrain,
  Chester, Charlemont, Chesterfield, Worthington, Goshen, Cummington,
  Leyden, Heath, Plainfield, Middlefield, Rowe and Hawley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4239 7301 4263 7295 4266 7295 4267 7300
      4270 7295 4270 7302 4274 7302 4273 7261
      4223 7290 4224 7291 4227 7288 4234 7290
      4234 7296 4231 7301 4233 7306 4238 7307
TIME...MOT...LOC 2113Z 235DEG 40KT 4269 7309 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Frank
3 follow-up statements
210 
WWUS51 KBOX 162129
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
529 PM EDT Mon May 16 2022

MAC011-015-162215-
/O.CON.KBOX.SV.W.0005.000000T0000Z-220516T2215Z/
Hampshire MA-Franklin MA-
529 PM EDT Mon May 16 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR WESTERN HAMPSHIRE AND NORTHWESTERN FRANKLIN COUNTIES...

At 528 PM EDT, a severe thunderstorm was located over Readsboro, or
11 miles northeast of North Adams, moving northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Monroe, Huntington, Buckland, Conway, Shelburne, Ashfield, Colrain,
Chester, Charlemont, Chesterfield, Worthington, Goshen, Cummington,
Leyden, Heath, Plainfield, Middlefield, Rowe and Hawley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4239 7301 4263 7295 4266 7295 4267 7300
      4270 7295 4270 7302 4274 7302 4273 7261
      4223 7290 4224 7291 4227 7288 4234 7290
      4234 7296 4231 7301 4233 7306 4238 7307
TIME...MOT...LOC 2128Z 235DEG 40KT 4278 7292 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Frank
940 
WWUS51 KBOX 162152
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
552 PM EDT Mon May 16 2022

MAC011-015-162215-
/O.CON.KBOX.SV.W.0005.000000T0000Z-220516T2215Z/
Hampshire MA-Franklin MA-
552 PM EDT Mon May 16 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR WESTERN HAMPSHIRE AND NORTHWESTERN FRANKLIN COUNTIES...

At 552 PM EDT, a severe thunderstorm was located near Newfane, or
near Brattleboro, moving northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Monroe, Huntington, Buckland, Conway, Shelburne, Ashfield, Colrain,
Chester, Charlemont, Chesterfield, Worthington, Goshen, Cummington,
Leyden, Heath, Plainfield, Middlefield, Rowe and Hawley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4239 7301 4263 7295 4266 7295 4267 7300
      4270 7295 4270 7302 4274 7302 4273 7261
      4223 7290 4224 7291 4227 7288 4234 7290
      4234 7296 4231 7301 4233 7306 4238 7307
TIME...MOT...LOC 2152Z 235DEG 40KT 4294 7262 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Frank
130 
WWUS51 KBOX 162206
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
606 PM EDT Mon May 16 2022

MAC011-015-162215-
/O.EXP.KBOX.SV.W.0005.000000T0000Z-220516T2215Z/
Hampshire MA-Franklin MA-
606 PM EDT Mon May 16 2022

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN HAMPSHIRE AND
NORTHWESTERN FRANKLIN COUNTIES WILL EXPIRE AT 615 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
western Massachusetts.

LAT...LON 4239 7301 4263 7295 4266 7295 4267 7300
      4270 7295 4270 7302 4274 7302 4273 7261
      4223 7290 4224 7291 4227 7288 4234 7290
      4234 7296 4231 7301 4233 7306 4238 7307
TIME...MOT...LOC 2205Z 235DEG 40KT 4301 7248 

$$

Frank

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:01 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, May 16, 3:01 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
301 PM EDT Mon May 16 2022

.SYNOPSIS...

Strong to severe thunderstorms possible this afternoon and
especially late this afternoon/evening across western
Massachusetts and northern Connecticut as a cold front slides
through. Any stronger storms could bring damaging winds, hail
and heavy downpours. Cooler but seasonable temperatures return
Tuesday through Thursday. Summertime warmth arrives Friday with
the potential for our first 90 degree temperatures Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...

245 PM Update...

Highlights

* Isolated strong to severe storms possible across western
  MA/northern CT into central MA this afternoon.

* Risk of more widespread strong to severe storms across western
  MA/northern CT between 5-9 PM as a line moves in from the
  west.

Per coordination with SPC have hoisted a Severe Thunderstorm
Watch across western MA/northern CT this afternoon into the
evening. Weak forcing for ascent due to the incoming trough
coupled with an uncapped environment and dew points in the
low/mid 60s has resulted in showers/storms developing within the
warm sector well ahead of the cold front. In the latest update
have leaned more toward the NSSL WRF, which is doing well
compared to observations. Should see this initial activity lift
northwards with a bit of a lull in the activity before a
disorganized line moves in late this afternoon into the evening.
At the moment per SPC Mesoanalysis have 500-1500 J/kg of MLCAPE
with no CIN. Low level lapse rates are 6-9 C/km with poor mid
level lapse rates and effective shear of 20-30 kts. As mentioned
think this afternoons activity will lift northward, but will be
tough to sustain itself until the stronger forcing/better shear
comes in later. Not out of the question a few storms are severe
with the main risk being damaging winds and perhaps some large
hail along with heavy downpours.

As for later this afternoon/evening am thinking that our
previous forecast was pretty good, though things could come in a
touch sooner than previously forecast. Timing wise am thinking
roughly 4-9 PM range as the cold front swings in. The upper
trough becomes negatively tilted as it lifts into the eastern
Great Lakes/New England tonight. A strong cold front will sweep
into eastern NY late this afternoon/evening and into/through
southern New England this evening/tonight. The main question for
this evening will be if any line that comes in from the west is
able to tap into the waning instability. Most CAM guidance
shows the activity weakening as it progresses eastward tonight,
but will need to keep a close eye on it due to the strong
forcing in place along with more than sufficient shear. Will
have deep layer shear increasing to 30-40 kts ahead of the line.
MLCAPE around 500-1000 J/kg, but should decrease as time goes
on. Low level lapse rates initially nearly adiabatic with mid
level lapse rates approaching 6 C/km. The focus of this will be
across western MA/northern CT. Again timing wise looked pretty
good from previous shift, but maybe just a touch sooner with the
latest HREF 4/5 PM advancing eastward to the CT Valley by 5-7
PM and weakening as it pushes into central MA/NE CT 7-9 PM.
Think given the strong forcing there still could be a few
rumbles of thunder as it moves into eastern areas, but the
stable marine layer should continue to weaken the activity as it
progresses eastward this evening. At this point as the line
moves in the main risk will be damaging winds, perhaps some
large hail and heavy downpours. An isolated tornado is not out
of the question, but think the risk will be higher to the SW/W
of the region due to the better instability along with more
favorable low level shear profiles. Should see most of this
activity out of the region around 10 PM to 12 AM. Dry and quiet
weather expected behind the front with temps cooling into the
50s.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...

Highlights

* Dry and quiet weather with more seasonable temps. A bit breezy
  in wake of the cold front.

Given the activity across the region this afternoon did not
spend a whole lot of time looking at this period. Cyclonic flow
aloft will lead to lots of diurnal clouds across southern new
England, but may be dry enough in the lower levels to keep any
shower activity at bay. Have removed precipitation chances at
this point, but not out of the question there could be a
sprinkle or two. Will be breezy due to a deep mixed layer as
colder W/WNW flow advects into the region. Think there could be
some 25-35 mph gusts during the afternoon and 15-25 mph gusts
Tuesday night. Again will be more seasonable with temps ranging
from the mid 60s to mid 70s. Low temps will generally be in the
40s, but there will be some 50 degree readings along the coastal
plain.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...

Highlights...

- Temperatures and humidity on the uptick by mid-week
- Hot and humid conditions forecast for next week
- Afternoon Thunderstorms possible next weekend

Wednesday and Thursday...

Pick of the week? I think so. Deep northwest flow will support
seasonable temperatures and dry conditions across southern New
England on Wednesday afternoon. High pressure will keep the skies
clear. Seasonable temperatures this time of year fall into the upper
60s to low 70s for highs on Wednesday afternoon. Humidity will
not be an issue as dewpoints are expected to be in the 20-40 F
range. By Wednesday night however, a mid-level ridge builds in
from the west resulting in a wind shift to the southwest.
Increasing moisture and warm advection from the
south/southwesterly flow may produce some scattered showers
across the region Wednesday night into Thursday.

Southerly flow continues to advect more warm/moist air into southern
New England on Thursday. Cloud cover keeps high temperatures in the
low 70s on Thursday, but increasing low-level moisutre will support
higher dewpoints and thus higher humidity on Thursday. Overall a
decent day with no rainfall or impactful weather expected. Weak
short-wave aloft traversing over southern New England Thursday night
may produce another round of scattered rainfall.

Friday...

Upper-level ridge begins to amplify over the east coast on Friday.
Deep southwest flow and strong WAA will raise temperatures at 925
hPa close to 20C. This will support high temperatures at the surface
in the upper 70s to low 80s on Friday. Dewpoints continue to climb
into the low-mid 50s supporting more humid conditions than what is
expected mid-week.

Saturday and Sunday...

Hot and humid conditions expected next Saturday and Sunday. Could
see temps in the low-mid 90s at some locations Saturday afternoon
per ensemble guidance. A deep upper-level trough will be approaching
from the west, and with an unstable air mass in place, there exists
the possibility for afternoon thunderstorms. Quite a bit of spread
in the models with respect to time of arrival of the upper-level
trough axis and associated front. EURO brings the front through
Sunday morning, while the GFS has the front arrive nearly 24 hours
later. Given the great uncertainty, have leaned on NBM which
appropriately assigns the highest PoPs to Sunday evening. Stay
tuned for more.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Through 00Z...Moderate confidence, mainly due to uncertainty in
exact timing.

Generally have VFR conditions across southern New England with
scattered showers and thunderstorms due to weak ascent well
ahead of the incoming cold front. Have tried to add a VCSH/VCTS
to account for this activity, but this initial round should lift
northwards. Not out of the question there are gusty winds and
some hail if a storm passes over a terminal. Think the risk is
greater between 21-03Z as the cold front slides in bringing a
disorganized line from west to east. Anticipate MVFR with brief
IFR/LIFR conditions as the line slides through for CT Valley to
ORH. Anticipate this activity to weaken as it progresses further
east due to the waning instability, but could see some 40 kt
gusts. Further east the marine layer should weaken the activity,
but still could have a few rumbles of thunder. Winds out of the
S at 10-15 kts with gusts up to 20 kts outside of thunderstorm
activity. Could have some higher gusts if a thunderstorm moves
over a terminal.

Cold front pushes through SNE later tonight with wind shift to
W/NW and improvement to VFR, which continues into Tue. Will be
breezy across the region.

KBOS TAF: Medium confidence due to timing in category changes.

KBDL TAF: Medium confidence due to timing in category changes.

Outlook /Wednesday through Friday/...

Wednesday Night: VFR.

Thursday: VFR. Slight chance SHRA.

Thursday Night through Friday: Mainly VFR, with local MVFR
possible.

&&

.MARINE...

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

High confidence through Tuesday.

Main concern tonight is areas of dense fog until the cold front
crosses waters, shifting winds to W/NW and bringing improving
visibility. May also see a few showers perhaps a rumble of
thunder or two as front passes.

Winds and seas should reach SCA later this evening with increasing
W/NW flow and have continued SCA for outer waters where we are
more confident. Still uncertain for SCA across the nearshore
waters as winds appear to be marginal.

Outlook /Wednesday through Friday/...

Wednesday: Winds less than 25 kt. Seas up to 5 ft.

Wednesday Night: Winds less than 25 kt. Seas locally
approaching 5 ft.

Thursday: Winds less than 25 kt. Slight chance of rain showers.

Thursday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of rain showers.

Friday: Winds less than 25 kt. Areas of seas approaching 5 ft.

&&

.TIDES/COASTAL FLOODING...

We will be in a period of high astronomical tides this week, the
first of which occurs with tonight's high tide along both the
east and south coasts. Some coastal sites are forecast to crest
just below or right at flood stage.

Keep in mind no storm surge or wave action is expected since
winds will be blowing offshore most of the week. Only shallow
inundation (less than 1 foot) is expected from still water
elevation in the most vulnerable locations, such as some shoreline
roads. This will be more in the way of nuisance flooding and
should not present any significant impacts.

We handle situations like this by issuing Coastal Flood
Statements. These will be updated periodically during the week
as necessary.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 8 PM this evening to 8 AM EDT
     Tuesday for ANZ250-254>256.

&&

SYNOPSIS...BL/RM
NEAR TERM...BL
SHORT TERM...BL
LONG TERM...RM
AVIATION...BL/RM
MARINE...BL/RM
TIDES/COASTAL FLOODING...
Hazardous weather outlook, May 16, 4:42 PM EDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
442 PM EDT Mon May 16 2022

CTZ003-004-MAZ004>007-012>024-026-RIZ001>008-172045-
Tolland CT-Windham CT-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
442 PM EDT Mon May 16 2022

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, and Rhode Island.

.DAY ONE...Tonight.

A few strong to severe thunderstorms are possible this evening
roughly between 5 to 9 pm across western Massachusetts and northern
Connecticut with the greatest risk west of the Connecticut River
Valley. The main threat will be locally strong to damaging wind gusts
along with heavy rain/brief poor drainage street flooding. The
activity is anticipated to weaken as it moves further east.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CTZ002-MAZ002-003-008>011-172045-
Hartford CT-Western Franklin MA-Eastern Franklin MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-
442 PM EDT Mon May 16 2022

...SEVERE THUNDERSTORM WATCH 227 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern Connecticut and
western Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ230>237-250-251-254>256-172045-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
442 PM EDT Mon May 16 2022

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, May 16, 1:18 PM EDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
118 PM EDT Mon May 16 2022

MAZ004-012-161815-
Southern Worcester MA-Northern Worcester MA-
118 PM EDT Mon May 16 2022

...A strong thunderstorm will impact portions of central Worcester
County through 215 PM EDT...

At 117 PM EDT, Doppler radar was tracking a strong thunderstorm over
Charlton, or 11 miles southwest of Worcester, moving northeast at 20
mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Little to no impact from hail is expected.

Locations impacted include...
Worcester, Shrewsbury, Holden, Auburn, Northborough, Oxford,
Charlton, Spencer, Leicester, Sturbridge, Rutland, Sterling, West
Boylston, Barre, Warren, Paxton, North Brookfield, Hubbardston,
Boylston and West Brookfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.

This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.

&&

LAT...LON 4209 7196 4223 7222 4252 7205 4234 7163
TIME...MOT...LOC 1717Z 225DEG 17KT 4217 7198

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Smith
Special weather statement, May 16, 1:52 PM EDT, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
152 PM EDT Mon May 16 2022

MAZ004-005-012-026-161830-
Northwest Middlesex County MA-Southern Worcester MA-
Central Middlesex County MA-Northern Worcester MA-
152 PM EDT Mon May 16 2022

...A strong thunderstorm will impact portions of northeastern
Worcester and northwestern Middlesex Counties through 230 PM EDT...

At 151 PM EDT, Doppler radar was tracking a strong thunderstorm over
Boylston, or near Shrewsbury, moving northeast at 25 mph.

HAZARD...30 mph wind gusts and pea size hail.

SOURCE...Radar indicated.

IMPACT...Little to no impact from hail is expected.

Locations impacted include...
Worcester, Lowell, Leominster, Fitchburg, Shrewsbury, Chelmsford,
Dracut, Westford, Hudson, Holden, Northborough, Clinton, Pepperell,
Tyngsborough, Groton, Lunenburg, Townsend, Littleton, Lancaster and
Sterling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.

&&

LAT...LON 4270 7140 4269 7128 4229 7170 4236 7187
      4271 7170
TIME...MOT...LOC 1751Z 216DEG 22KT 4237 7174

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Smith
Special weather statement, May 16, 2:32 PM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
232 PM EDT Mon May 16 2022

MAZ005>007-026-161915-
Northwest Middlesex County MA-Eastern Essex MA-
Central Middlesex County MA-Western Essex MA-
232 PM EDT Mon May 16 2022

...A strong thunderstorm will impact portions of northwestern Essex
and northeastern Middlesex Counties through 315 PM EDT...

At 231 PM EDT, Doppler radar was tracking a strong thunderstorm over
Westford, or near Chelmsford, moving northeast at 25 mph.

HAZARD...Penny size hail and wind gusts up to 30 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Lowell, Lawrence, Haverhill, Methuen, Billerica, Chelmsford, Andover,
Dracut, Tewksbury, North Andover, Westford, Acton, Concord, Amesbury,
Tyngsborough, Groton, Littleton, Salisbury, Boxford and Ayer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

&&

LAT...LON 4246 7138 4257 7158 4270 7145 4270 7129
      4274 7124 4274 7118 4279 7118 4282 7115
      4282 7113 4281 7107 4286 7103 4287 7097
      4289 7093 4288 7089
TIME...MOT...LOC 1831Z 218DEG 40KT 4257 7144

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Smith

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:57 PM EDTSpecial Weather StatementBOXEssex48 min
May 16, 3:36 AM EDTCoastal Flood StatementBOXBarnstable, Bristol, Dukes, Essex, Nantucket, Norfolk and 2 more25 hr
May 16, 1:18 PM EDTSpecial Weather StatementBOXWorcester57 min
May 16, 1:52 PM EDTSpecial Weather StatementBOXMiddlesex38 min
May 16, 2:32 PM EDTSpecial Weather StatementBOXMiddlesex43 min
May 16, 5:35 PM EDTSevere Thunderstorm WarningBOXHampden, Hampshire55 min
May 16, 6:13 PM EDTSpecial Weather StatementBOXFranklin47 min
May 16, 6:30 PM EDTSpecial Weather StatementBOXHampden45 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.